Last updated: August 12, 2021

Our method

9Products analysed

23Hours spent

7Evaluated articles

73User reviews

Paracetamol is undoubtedly one of the most widely used drugs for chronic ailments such as body aches, colds, fever, etc., as it is a fast-acting, highly effective and safe active compound. Do you want to know more about this popular medicine? Stay at ReviewBox! Welcome!

If you are looking for an allopathic medicine to treat mild to moderate ailments, your GP will probably advise you to take Paracetamol, either alone or in combination with stronger-acting drugs for more acute pain. This active compound is available in a variety of strengths and dosages.

In this article we will tell you about the most important characteristics of paracetamol, so that you can get to know its main features and choose the most suitable variant for you according to your consumption preferences and medical needs.




The Best Paracetamol: Our Picks

Buying guide

The main objective of this buying guide is to provide you with all the necessary information about the product you are interested in purchasing. Therefore, we will tell you about the most important characteristics of Paracetamol, including its advantages and those aspects that are not so beneficial or positive.

Paracetamol is one of the safest allopathic medicines, as it has no major contraindications. (Photo: Antonio Guillem /123rf.com)

What is Paracetamol and what are its advantages?

Paracetamol is a drug with analgesic and fever-reducing properties, mainly used to treat mild to moderate pain (such as back pain, dental pain, headaches, myalgia, menstrual cramps, etc.), as well as ailments associated with colds, flu and fever.

For more serious conditions, this medicinal compound is used in combination with other stronger active ingredients, such as codeine or tramadol, to enhance its analgesic effect. It is also combined with antihistamines and decongestants to reduce flu-like symptoms (colds, nasal congestion, body aches, etc.)

Among its many advantages, Paracetamol is a fast-acting active compound which, despite being allopathic, has no major contraindications if taken at the correct doses and frequency. It is therefore one of the most effective and safest alternatives to combat chronic ailments.

Advantages
  • It is fast-acting
  • It is safe in the correct doses
  • It is very effective in combating chronic pain
  • It is permitted during pregnancy and breastfeeding
Disadvantages
  • Not anti-inflammatory
  • Excessive or prolonged doses may cause kidney problems
  • May be counterproductive in renal and hepatic patients

Paracetamol in tablets, syrup or effervescent sachets - what should you look out for?

In the market you can find different presentations of Paracetamol, adapted to the preferences and needs of each patient. Below, we will mention the most common and commercially available ones so that you can compare them with each other and choose the variant that is most suitable and convenient for you.

Tablets. Paracetamol may come in tablet or soft capsule form, either alone or in combination with other active ingredients. These presentations are usually indicated for adults or not so young children because their pharmacological action is a little more potent.

Syrup. Paracetamol syrup (which may be accompanied by other drugs) is only suitable for younger children, because it is less strong than the tablet, capsule, etc. variants, and is easier for children to swallow (and has a pleasant taste).

Effervescent sachets. Effervescent sachets can be sold singly or in boxes of several, and are taken dissolved in water. They are often combined with antihistamine and anti-flu compounds, and many are flavoured with cinnamon, apple, chamomile, eucalyptus, etc., to enhance the taste.

Tablets Syrup Effervescent sachets
Adults or children Adults, mainly Children Adults, mainly
Ages Adults and children over 11 or 12 years From 2 years (with doctor's permission) up to 11 or 12 years Adults and children over 12 years
Presentations 250 mg, 325 mg, 500 mg, 650 mg, 1000 mg (or 1g), etc.30 mg, 60 mg, 150 mg, 200 mg, etc. 500 mg sachets, usually
Dosage Between 500 and 1000 mg (or 1 g) every 6 or 8 hours According to age and weight (between 40 and 480 mg), every 4 or 6 hours 1 sachet every 4 hours. Maximum 6 sachets per day

Paracetamol vs Ibuprofen?

Many people wonder what the pharmacological differences are between Paracetamol and Ibuprofen, as they are used for practically the same aches and pains; however, they are much more different than they seem. Here we will tell you about the particularities of each:

Paracetamol. As we have already mentioned, Paracetamol is an analgesic and fever reducer that does not cause gastric side effects, making it ideal for people with stomach intolerance to certain drugs. Moreover, it is fast-acting and does not usually have serious side effects in adequate doses.

This active compound, which is recommended for mild to moderate discomfort such as body aches, toothache, menstrual pain, headache, flu and feverish conditions, etc., is not anti-inflammatory, so it is not suitable for this type of discomfort (although it can be found in combination with anti-inflammatory drugs).

Ibuprofen. Unlike Paracetamol, Ibuprofen is a medicine characterised by its anti-inflammatory pharmacological action. It is also used as an analgesic and antipyretic for different types of mild, moderate or acute chronic pain (as it is usually more potent than Paracetamol).

However, Ibuprofen is contraindicated for people with gastric intolerance to medicines, as well as for pregnant women, infants, young children and for those suffering from allergies to some of its components; it should therefore be taken with greater moderation and care.

Did you know that Paracetamol reduces negative and positive emotions?

What does this mean? According to a study carried out by American scientists, prolonged (and relatively high) consumption of Paracetamol produces an emotional "numbing" in those who take it. In other words, the drug causes a decrease in emotional perception or reaction to certain situations.

For this study, two groups of 41 people each received a daily dose of 1000 mg of Paracetamol for three consecutive weeks, and the second a placebo (unknowingly, of course). The result was that those who took paracetamol had less intense reactions to high-impact images.

Different forms of Paracetamol are available on the market, adapted to different preferences and needs. (Photo: ironstealth / 123rf.com)

How much does paracetamol cost?

Paracetamol prices depend mainly on the different presentations, sizes, brands and drug combinations, among other aspects. Below, we will discuss the approximate costs of this product so that you have an estimated reference of the commercial values.

In the market you can find medicines with Paracetamol from 20 MXN to 300 MXN, or more, depending on the particularities mentioned in the previous paragraph. However, the approximate costs of these products are usually between 100 MXN and 150 MXN, approximately.

Where to buy paracetamol?

Paracetamol is one of the best-selling medicines, due to its fast action, high efficacy and safety. You can easily find it in most pharmacies, such as Farmacia Chedraui, Farmacia París, Farmapronto, Farmacias Familiares, Farmacia San Isidro, Superama, Farmacia Popular, El Fénix, etc.

You can also find a wide variety and assortment of medicines with Paracetamol on the Internet, through virtual pages such as Amazon, Ebay, Linio and Mercado Libre, among others. Online shopping also gives you the additional advantage of ordering from home, where you can also receive it if you wish.

Buying criteria: factors that allow you to compare and rate the different models of Paracetamol

In this last section of the article, we will discuss the main purchasing criteria you should take into account when buying paracetamol, as it is a product with different presentations and doses, depending on the type of medicine and the age, weight and pathology of the patient, among other aspects.

  • Other presentations
  • Dosage
  • Contraindications
  • Recommendations

Other presentations

In addition to those mentioned in the comparative table, there are other presentations of Paracetamol adapted to the different preferences and needs of users. Below, we will tell you about them so that you can get to know their main characteristics.

Orodispersible tablets. These are uncoated tablets which, as the name suggests, are dispersed in the mouth without the need to be swallowed. These variants are very practical for people who have difficulty swallowing medicines and need to break them up or crush them beforehand.

Suppositories. These are mainly used in children when you do not want to take the medicine orally. They are inserted through the anus and, like syrups or chewable paediatric tablets, are administered according to the age and weight of the child.

Paediatric chewable tablets. These chewable tablets come in strawberry, orange, banana, etc. flavours. (just like syrups) to make them more palatable for children to eat like candy. A practical and less invasive alternative to suppositories.

Paracetamol is one of the most recommended medicines for mild to moderate aches and pains. (Photo: oksix /123rf.com)

Dosage

doses vary according to the type of medicine in the case of adults and age

As we also mentioned in the comparative table, doses vary according to the type of medicine in the case of adults and age and weight in the case of children's variants. Here we will give you an approximate reference of the recommended amounts, but it is advisable to consult your doctor beforehand.

Tablets/capsules. The presentations, which are 250 mg, 325 mg, 500 mg, 650 mg, 1000 mg, etc., are given every 6 to 8 hours. Between 250 and 325 mg are recommended for children (not under 11 years of age) and adults with mild complaints; and between 500 and 1000 mg for adults with more acute complaints.

Syrup. Syrup, which is particularly suitable for children, is given every 4 to 6 hours depending on the age and weight of the child. For example: between 2 and 3 years of age, the dose is usually 160 mg, between 4 and 5 years 240 mg, between 6 and 8 years 320 mg, between 9 and 10 years 400 mg, and between 11 and 12 years 480 mg.

Paediatric chewable tablets. These are usually 80 or 160 mg, and 2 to 4 tablets per day of 80 mg are usually prescribed for children up to 25 kg, and 2 to 4 tablets per day of 160 g for children up to 45 kg (or 6 to 8 tablets of 80 mg per day).

Suppository. Used in children older than 6 months every 4 to 6 hours, and the dose also depends on age and weight. For example: in children up to 2 years the dosage is usually 80 mg, 3 to 6 years 120 mg, 6 to 12 years 325 mg, and over 12 years 325 mg.

It is important that you take the right doses of Paracetamol depending on the type of medicine. (Photo: vchalup / 123rf.com)

Contraindications

Although Paracetamol is one of the safest allopathic drugs available, it can have certain side effects in certain specific cases. Below, we will discuss the types of precautions you should take when taking this medicine.

High doses. As with all allopathic medicines, Paracetamol should be taken in the correct doses (no more than 4g or 4000 mg daily), as excessive consumption could be counterproductive for your health, causing nausea, vomiting, dizziness, abdominal pain, etc.

Hepatic or alcoholic patients. Paracetamol is not contraindicated for patients suffering from liver problems due to diseases or addictions, but it is recommended that its consumption is not excessive or too prolonged so as not to worsen the medical condition.

Kidney patients. As with liver patients, moderate and not too prolonged consumption of Paracetamol is recommended in patients with chronic kidney disease, as excessive doses may also worsen symptoms due to kidney malfunction.

Asthmatic patients. Asthmatic people who present sensitivity to salicylates, detected through bronchospasm caused by the consumption of Paracetamol in doses higher than 1000 mg daily, should take this medicine with caution, as well as if they are sensitive to aspirin.

Recommendations

It is important that you take all necessary precautions to prevent avoidable dangers.

To conclude the article, we will give you some recommendations about Paracetamol that can help you to avoid overdose or counterproductive health effects. It is important that you take all necessary precautions to prevent avoidable dangers.

Pay attention to paediatric doses. It often happens that we calculate "by eye" the weight of our child when giving him/her the paediatric Paracetamol because we do not know exactly how much he/she weighs (which is normal, as they grow very fast). However, it is necessary to know the weight (even if it is not exact) to avoid risks.

Do not take paracetamol before 4 hours. It often happens that in the face of intense pain or high fever (especially in children) we tend to take it earlier. It is recommended that you alternate the Paracetamol with another medicine related to the ailment, but do not take it before 4 hours, as this could be dangerous.

Keep Paracetamol away from children. Medicines should always be kept away from children to prevent them from taking them out of sight. Paracetamol chewable tablets for children, which many children take as a treat.

Check the expiry date. It is important to check the expiry date of the medicine before buying it. Expired drugs do not usually cause adverse reactions, but they do not work either, so it would be the same as taking a placebo.

Check which compounds it is combined with. Paracetamol is often combined with other drugs to enhance its effect. If you are allergic to a specific drug, it is essential that you pay special attention that it is not present among the compounds to avoid harmful reactions to your health.

(Featured image photo: kenishirotie / 123rf.com)

Why you can trust me?

Reviews